Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 19, 2002, 2:42 PM CST for Pike County, Alabama. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 19, 2002, 2:42 PM CST (20:42 UTC)
- Expired
- Jan 19, 2002, 3:15 PM CST
- In force
- 33 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
County Pike County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 19, 3:00 PM CST | Thunderstorm Wind 50 E | Troy, AL | Trees and power lines were blown down in Troy. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 445 m above ground
- 0-6 km bulk shear
- 72 kt
- 0-1 km storm-relative helicity
- 568 m²/s²
- 0-3 km storm-relative helicity
- 655 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KBMX 192042 SVRBHM ALC109-192115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 241 PM CST SAT JAN 19 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PIKE COUNTY IN SOUTHEAST ALABAMA * UNTIL 315 PM CST * AT 236 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES WEST OF BRUNDIDGE...MOVING EAST AT 80 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SPRING HILL AND BRUNDIDGE. STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STURDY BUILDING. DAMAGING WIND...LARGE HAIL AND HEAVY RAIN ARE ALL POSSIBLE. STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 19, 1:20 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Jan 19, 1:20 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM, AL 120 PM CST SAT JAN 19 2002 QUICK UPDATE FOR TRICKY FORECAST PACKAGE. LINE OF CONVECTION SLOWLY MAKING ITS WAY SOUTHEAST. SEVERAL REPORTS OF BRANCHES AND WEAK TREES KNOCKED DOWN IN GRADIENT WIND...SO ISSUED A WIND ADVISORY UNTIL 6PM FOR SOUTHEAST ALABAMA. RAINFALL HAS BEEN STEADY AND HEAVY IN SOME SPOTS. NO REPORTS OF ANY FLOODING HAVE BEEN RECEIVED AND MAIN AXIS CONTINUES SE. UPDATED TEMPS AND POPS IN MOST AREAS AND SMOOTHING SOME WORDING. 75 .BHM...WIND ADVISORY SOUTHEAST TIL 6PM.
In the hours before
Special weather statement, Jan 19, 12:56 PM CST, 1 hour 46 minutes before
ALZ001>050-192200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1256 PM CST SAT JAN 19 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. TWO COLD FRONTS WILL BE MOVING THROUGH ALABAMA THIS AFTERNOON AND EVENING. THE FIRST FRONT IS CURRENTLY SITUATED FROM NEAR AUBURN... TO NEAR MONTGOMERY...TO AN AREA JUST NORTH OF MOBILE. AREAS ALONG AND NORTH OF THIS FRONT WILL EXPERIENCE VERY HEAVY RAINFALL, WHICH COULD CAUSE LOCALIZED LOWLAND FLOODING THIS AFTERNOON AND EVENING. STRONG GUSTY WINDS WILL ALSO OCCUR JUST OUT AHEAD OF THIS FRONT, AND ALSO BEHIND THE FRONT. WINDS COULD GUST UP TO 35 OR 45 MPH, WHICH IS STRONG ENOUGH TO BLOW SMALL TREES DOWN. A SECONDARY FRONT WILL BE MOVING INTO NORTHERN ALABAMA THROUGH THE EVENING. MUCH COLDER AIR WILL FILTER INTO THE STATE BEHIND THIS FRONT. WINDS WILL ONCE AGAIN BECOME GUSTY AS THIS SECOND FRONT MOVES THROUGH TONIGHT. WIND GUSTS OF AROUND 25 MPH MAY BE ENCOUNTERED WITH THE FRONT. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD NOT BE NECESSARY.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 2:02 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon | 28 min |
| Jan 19, 2:16 PM CST | Severe Thunderstorm Warning | BMX | Russell | 29 min |
| Jan 19, 2:57 PM CST | Severe Thunderstorm Warning | BMX | Barbour | 33 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.